Burgers equation with no-flux boundary conditions and its application for complete fluid separation

Shinya Watanabe, Sohei Matsumoto, Tomohiro Higurashi, Naoki Ono

Research output: Contribution to journalArticle

Abstract

Burgers equation in a one-dimensional bounded domain with no-flux boundary conditions at both ends is proven to be exactly solvable. Cole-Hopf transformation converts not only the governing equation to the heat equation with an extra damping but also the nonlinear mixed boundary conditions to Dirichlet boundary conditions. The average of the solution v is conserved. Consequently, from an arbitrary initial condition, solutions converge to the equilibrium solution which is unique for the given v. The problem arises naturally as a continuum limit of a network of certain micro-devices. Each micro-device imperfectly separates a target fluid component from a mixture of more than one component, and its input-output concentration relationships are modeled by a pair of quadratic maps. The solvability of the initial boundary value problem is used to demonstrate that such a network acts as an ideal macro-separator, separating out the target component almost completely. Another network is also proposed which leads to a modified Burgers equation with a nonlinear diffusion coefficient.

Original languageEnglish
Pages (from-to)1-12
Number of pages12
JournalPhysica D: Nonlinear Phenomena
Volume331
DOIs
Publication statusPublished - 2016 Sep 15

    Fingerprint

Keywords

  • Coupled quadratic map
  • Exactly solvable model
  • Fluid separation
  • No-flux boundary condition
  • Shock collision
  • Two-dimensional network

ASJC Scopus subject areas

  • Condensed Matter Physics
  • Statistical and Nonlinear Physics

Cite this